Missouri, 2018

Damaging Winds in Missouri, April 13, 2018

April 13, 2018 · NWS LSX · 4 events in 4 counties and zones

Storms developed ahead of a cold front and tracked east through the region. Some of the storms were severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a cold front and tracked east through the region. Some of the storms were severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 13, 3:12 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 13, 3:12 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
412 PM CDT Fri Apr 13 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 411 PM CDT Fri Apr 13 2018

Deep closed low aloft over the northwest Kansas is winding its way
slowly to the east.  The surface low is now over southeast Nebraska
with the trailing cold front/dryline moving into eastern Kansas.
Several clusters of thunderstorms have formed along and ahead of the
front in Kansas, Oklahoma and Arkansas.  After some divergence
earlier in the day, the CAMs are mostly centered around the idea
that the thunderstorm clusters will solidify into line that will
move through lower and mid Mississippi Valley this evening.  RAP CAPE
forecasts this evening really fall off after 02-03Z...so not sure
how much potential for severe weather there is...and fairly
substantial surface based CINH remains in place into the evening.
Therefore, think the storms will be weakening as they move into our
CWFA after 00-01Z.  That being said, ~1000 J/Kg MUCAPE and 45+kts of
deep layer shear is plenty for a few severe storms.  Will have to
initially watch for both damaging wind and large hail, but the wind
threat should diminish as the evening progresses and the boundary
layer stabilizes.  The stratiform precip region behind the line of
convection may linger over our eastern Illinois counties and
southeast Missouri til near daybreak on Saturday morning, but much
of the CWFA should be dry.

The cold front will continue moving east on Saturday morning and
should be through central Missouri by 15-16Z.  Another round of
thunderstorms is possible along and ahead of the cold front
Saturday...and there is another severe threat over parts of central
Illinois near the tipple-point just ahead of the low where mid
level lapserates approach 9C.  Think the primary threat will be large
hail due to the steep lapserates, but 0-6km shear is approaching
50kts and the the cold/warm front interface will be near there as
well which will add additional low level vorticity.  Will have to
watch closely for possible supercell development.

Carney

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 411 PM CDT Fri Apr 13 2018

An upper trough and low pressure system will move across north central
Missouri and western Illinois on Saturday night into Sunday. Some wrap
around moisture and strong cold air advection will provide for a chance
of a brief rain/snow mix over the northern two thirds of the forecast
area on late Saturday night into Sunday morning. The precipitation type
will then be all liquid shortly after sunrise on Sunday. All
precipitation will exit the forecast area by Sunday night. High
pressure will move into the Central Plains immediately behind the
exiting upper trough by late Sunday night into Monday morning.
The weather will remain dry on Monday as high pressure moves away
from the forecast area. A cold front and attendant low will
approach the forecast area on Tuesday night into Wednesday. At
this time, it appears only scattered showers will be possible in
far north central Missouri on Tuesday night into Wednesday. The
cold front is expected to clear the area by Wednesday afternoon.
High pressure will move south from the Northern Plains into the
Central Plains, then to the Ohio Valley by Friday afternoon.
Temperatures will climb from below climatological average at the
end of the weekend to at or above normal values through the middle
of next week.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1249 PM CDT Fri Apr 13 2018

Showers and a few thunderstorms will continue to move north-
northeast across northeast Missouri and west central/south central
Illinois this afternoon. The rain is very light at this time, so
expect VFR conditions to prevail across most of the area. The
exception is southeast Missouri and parts of southwest Illinois
where an MVFR cloud deck developed earlier in the day and will
likely persist this afternoon into the evening. Heavy
thunderstorms are expected to develop over the southeast Plains
later this afternoon and move northeast into Missouri and Illinois
this evening. Guidance suggest that the thunderstorms will move
from southwest Missouri into east central Missouri sometime
between23-02Z...and may bypass central Missouri
altogether...however cannot totally rule out storms in central
Missouri at this time. Storms should be exiting the forecast area
into eastern Illinois between 08-10Z. Another round of showers and
a few storms is possible on Saturday...mainly over Illinois.

SPECIFICS FOR KSTL:

VFR flight conditions and some isolated showers are expected to
prevail at Lambert through the afternoon. A wave of heavy
thunderstorms which will bring MVFR and possibly IFR cigs/vsbys to
Lambert is expected between 02-05Z. Lingering rain showers may
continue to impact the terminal through 08-10Z. Ceilings should
lift Saturday morning, but not very confident in timing at this
time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     58  70  40  47 /  80  40  20  30
Quincy          56  64  37  41 /  50  40  30  40
Columbia        52  61  35  41 /  60  20  20  40
Jefferson City  52  61  36  42 /  60  20  20  40
Salem           59  71  42  50 /  80  40  40  30
Farmington      57  68  37  46 /  90  30  20  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 13, 2:43 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Fri Apr 13 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe thunderstorms will move into the area
late this afternoon and tonight. Damaging winds will be the
primary threat, with large hail and tornadoes also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms will be possible on Saturday
afternoon over Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, Apr 13, 7:31 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
831 PM CDT FRI APR 13 2018

MOZ051-052-060-140215-
Montgomery MO-Lincoln MO-Warren MO-
831 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...MONTGOMERY
AND NORTHERN WARREN COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Florence, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Troy, Warrenton, Montgomery City, Davis, New Florence, Jonesburg,
Truesdale, Hawk Point, Bellflower, Big Spring, Mineola, High Hill,
Silex, Rhineland, Truxton, McKittrick, Cave, Olney, Danville and
Americus.

This includes Interstate 70 in Missouri between exits 170 and 193.

This also includes  Cuivre River State Park and Graham Cave State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 AM CDT for east central
Missouri.

LAT...LON 3889 9163 3912 9131 3913 9083 3877 9112
      3869 9161 3870 9164
TIME...MOT...LOC 0131Z 230DEG 47KT 3886 9148

Glass

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 13, 8:03 PM CST to 8:09 PM CST
Where
Crawford County, Cuba to Steelville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -91.400

Thunderstorm winds blew down several trees, tree limbs and power lines in Cuba and Steelville.

Thunderstorm Wind, Franklin

When
April 13, 8:49 PM CST
Where
Franklin County, St Clair
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
38.350, -90.980

Ameren reported several trees down in St. Clair that landed on power lines knocking out the power around town.

Thunderstorm Wind, Jefferson

When
April 13, 9:09 PM CST
Where
Jefferson County, 1.08 mi W of Cedar Hill to 0.63 mi NW of Cedar Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.352, -90.650

Thunderstorm winds destroyed a car port in Cedar Hill.

Thunderstorm Wind, St. Louis

When
April 13, 9:35 PM CST
Where
St. Louis County, 0.72 mi SSE of Fernridge to Creve Coeur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -90.447

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744704, 744706, 744708, 744710.